Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 166, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 17, 2019, 5:13 PM CDT for 4 counties in South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2019, 5:13 PM CDT (22:13 UTC)
- Expired
- Aug 17, 2019, 6:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hughes County, SD, Jones County, SD, Lyman County, SD, Stanley County, SD
The radar
The Rapid City radar (KUDX), 201 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 2:19 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 789 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1386 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:12 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 17, 3:12 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Aberdeen SD 312 PM CDT Sat Aug 17 2019 .SHORT TERM...(This Evening through Sunday Night) Issued at 312 PM CDT Sat Aug 17 2019 Storm development is starting out west this afternoon along a cold front as large scale lift and cooling from an upper level low pressure trough was approaching from the west. Mixed layer capes to the east of the front will increase to 2000-3000 J/KG as deep layer shear increases from the northwest through the afternoon and evening. Deep layer shear will be from 30 to 45 knots by early evening. Therefore, expect storms to increase in coverage through the late afternoon and evening with some severe storms expected. Large hail is the main threat at first with the storms developing into a line with damaging winds being more of a threat later on. All ops and hi-res models show widespread development into the evening hours. Therefore, have high pops in the forecast along with mention of severe. Heavy rain could also occur. Some of the models also show a lot of post-frontal/elevated showers/storms tonight. Therefore, expect this to all move east with cooler and drier high pressure following in behind tonight into Sunday. Sunday will be sunny with light winds with highs in the 70s. .LONG TERM...(Monday through Saturday) Issued at 312 PM CDT Sat Aug 17 2019 There will be a brief period of upper ridging but that becomes more zonal aloft across the area initially, with surface high pressure across the east weakening and retreating. A wave across North Dakota, along with the remnants of a pseudo-monsoon wave will provide lift across the northern plains/Nebraska, though it does appear best forcing may be both north and south of the CWA, and maybe the better environment will occur Monday night. Upstream ridging will follow with a deepening eastern CONUS trough. That will deflect high pressure overhead Tuesday and into Wednesday. Models diverge on how to handle the upper flow thereafter with a series of waves crossing the northern tier of the country, but it does look like a return for milder conditions for the latter half of the work week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1259 PM CDT Sat Aug 17 2019 A cold front sliding across the region through this evening will bring numerous thunderstorms with it. All airports are expected to be affected with IFR/MVFR ceilings and/or vsbys. The storms may also be severe with large hail and damaging winds. This will all move east by late evening with low VFR/MVFR ceilings for a time behind the storms. Otherwise, expect conditions to become VFR for later tonight and Sunday morning. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Mohr LONG TERM...Connelly AVIATION...Mohr
Hazardous weather outlook, Aug 17, 3:33 AM CDT, 13 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 333 AM CDT Sat Aug 17 2019 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 333 AM CDT Sat Aug 17 2019 /233 AM MDT Sat Aug 17 2019/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. A cold front will sweep through the region this afternoon and evening bringing strong to severe storms. Large hail, damaging winds, and even a tornado or two will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe storms are possible Monday evening, mainly east of the Missouri River. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed later today. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
In the hours before
Local storm report, Aug 17, 4:08 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
408 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST 4 NNE GREY GOOSE 44.56N 100.32W
08/17/2019 E60 MPH SULLY SD PUBLIC
DIME TO NICKEL SIZE HAIL. NO APPARENT DAMAGE
NOTICEABLE.
&&
RVSpecial weather statement, Aug 17, 4:28 PM CDT, 45 minutes before
Special Weather Statement National Weather Service Aberdeen SD 428 PM CDT Sat Aug 17 2019 SDZ006-172145- Brown SD- 428 PM CDT Sat Aug 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BROWN COUNTY UNTIL 445 PM CDT... At 428 PM CDT, Doppler radar was tracking a strong thunderstorm near Aberdeen, moving southeast at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Aberdeen and Bath. A Severe Thunderstorm Watch remains in effect until 900 PM CDT for northeastern South Dakota. LAT...LON 4553 9854 4563 9840 4550 9816 4537 9841 TIME...MOT...LOC 2128Z 315DEG 22KT 4552 9842 Connelly
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 12:52 AM CDT | Special Weather Statement | ABR | Jones | 38 min |
| Aug 17, 2:25 AM CDT | Special Weather Statement | ABR | Buffalo | 35 min |
| Aug 17, 3:17 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 43 min |
| Aug 17, 3:42 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 17 min |
| Aug 17, 3:48 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Sully | 29 min |
| Aug 17, 3:49 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 41 min |
| Aug 17, 4:06 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde | 19 min |
| Aug 17, 4:28 PM CDT | Special Weather Statement | ABR | Brown | 17 min |
| Aug 17, 4:54 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 22 min |
| Aug 17, 5:24 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 36 min |
| Aug 17, 5:29 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 46 min |
| Aug 17, 5:45 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 30 min |
| Aug 17, 5:48 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 42 min |
| Aug 17, 5:52 PM CDT | Tornado Warning | ABR | Hand, Hyde | 23 min |
| Aug 17, 5:57 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 31 min |
| Aug 17, 6:09 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 15 min |
| Aug 17, 6:41 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 34 min |
| Aug 17, 6:56 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 19 min |
| Aug 17, 9:42 AM CDT | River Flood Warning | ABR | Traverse | 5 days |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.